Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 13, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 16, 2010, 4:03 PM EDT for 5 counties in Pennsylvania. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2010, 4:03 PM EDT (20:03 UTC)
- Expired
- Apr 16, 2010, 5:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Armstrong County, PA, Clarion County, PA, Indiana County, PA, Jefferson County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 80 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 4:15 PM EDT | TSTM WND GST 86 | 3 Sw Latrobe, PA | LATROBE AIRPORT REPORTED A WIND GUST OF 86 MPH FROM THE WEST. WINDS PUSHED AN UNSECURED AIRCRAFT INTO A FENCE. |
| Apr 16, 4:20 PM EDT | TSTM WND DMG | Greensburg, PA | NUMERIOUS TREES REPORTED DOWN ACROSS STATE ROUTE 119 AND SOUTH WILLOW CROSS ROAD. |
| Apr 16, 4:20 PM EDT | TSTM WND DMG | Latrobe, PA | LARGE TREE LIMBS REPORTED DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 1:28 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1992 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
616
WUUS51 KPBZ 162003
SVRPBZ
PAC005-031-063-065-129-162100-
/O.NEW.KPBZ.SV.W.0013.100416T2003Z-100416T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 PM EDT FRI APR 16 2010
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ARMSTRONG COUNTY IN WEST CENTRAL PENNSYLVANIA...
WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA...
INDIANA COUNTY IN WEST CENTRAL PENNSYLVANIA...
SOUTHERN JEFFERSON COUNTY IN WEST CENTRAL PENNSYLVANIA...
SOUTHERN CLARION COUNTY IN WEST CENTRAL PENNSYLVANIA...
* UNTIL 500 PM EDT
* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHWEST OF KITTANNING TO 9 MILES
SOUTHWEST OF WEST NEWTON...MOVING SOUTHEAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WEST NEWTON... RIMERSBURG... MURRYSVILLE...
IRWIN... LIMESTONE... KITTANNING...
FORD CITY... VANDERGRIFT... APOLLO...
JEANNETTE... DELMONT... NEW STANTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND WESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
&&
LAT...LON 4065 7885 4038 7899 4012 7918 4008 7926
4009 7928 4004 7930 4004 7933 4007 7936
4014 7948 4014 7951 4009 7959 4015 7978
4041 7973 4043 7971 4116 7957 4108 7880
4086 7881
TIME...MOT...LOC 2003Z 300DEG 43KT 4089 7963 4008 7980
$$1 follow-up statement
838
WWUS51 KPBZ 162025
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
425 PM EDT FRI APR 16 2010
PAC005-031-063-065-129-162100-
/O.CON.KPBZ.SV.W.0013.000000T0000Z-100416T2100Z/
ARMSTRONG PA-WESTMORELAND PA-INDIANA PA-JEFFERSON PA-CLARION PA-
425 PM EDT FRI APR 16 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA...AND CLARION...
JEFFERSON...INDIANA AND ARMSTRONG COUNTIES IN WEST CENTRAL
PENNSYLVANIA...
AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM PORTER TO KECKSBURG...MOVING EAST AT
50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WEST NEWTON... VANDERGRIFT... SUMMERVILLE...
SHELOCTA... SALTSBURG... RIMERSBURG...
NEW STANTON... NEW BETHLEHEM... NEW ALEXANDRIA...
MURRYSVILLE... MUFF... LIMESTONE...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND WESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
LAT...LON 4065 7885 4038 7899 4012 7918 4008 7926
4009 7928 4004 7930 4004 7933 4007 7936
4014 7948 4014 7951 4009 7959 4015 7978
4041 7973 4043 7971 4116 7957 4108 7880
4086 7881
TIME...MOT...LOC 2025Z 290DEG 43KT 4091 7917 4017 7942
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 1:44 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Apr 16, 1:44 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 144 PM EDT FRI APR 16 2010 .SYNOPSIS... A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION THIS EVENING WITH SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. BEHIND THE FRONT IT WILL BE MUCH COOLER FOR THE WEEKEND A CHANCE FOR SHOWERS. && .NEAR TERM /THROUGH SATURDAY/... SHOWERS AND A FEW STORMS HAVE DEVELOPED AHEAD OF AND ALONG COLD FRONT NOW INTO NORTHWEST OHIO. DEW POINTS INTO THE 50S AHEAD OF FRONT. MORNING SOUNDINGS HAVE AN AN INVERTED V IN THE LOWER LEVELS AND WITH A 50 KT MID LEVEL FLOW SOME STORMS MAY BE SEVERE. FRONT WILL MOVE INTO NORTHWEST PA LATE AFTERNOON AND ACROSS MASON DIXON LINE FIRST HAVE OF TONIGHT. SHOWERS WILL DIMINISH NORTHWEST TO SOUTHEAST TONIGHT BEHIND FRONT WITH MUCH COOLER TEMPERATURES. SATURDAY CLOSED LOW OVER NEW ENGLAND WILL WRAP LOW LEVEL MOISTURE AND MUCH COOLER TEMPERATURES ACROSS REGION WITH A FEW SHOWERS POSSIBLE ESPECIALLY NORTH OF PITTSBURGH AND IN THE RIDGES. WINDS WILL BE GUSTY TONIGHT AND SATURDAY WITH TEMPERATURES CLOSER TO COOLER MAV VALUES FOR MAX TEMP SATURDAY. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... COLDER AIR AND WRAP AROUND MOISTURE SATURDAY NIGHT INTO THE FIRST PART OF SUNDAY WILL KEEP CLOUDS ACROSS THE REGION WITH A FEW SHOWERS NORTH AND RIDGES. MODELS AGREE THAT 850MB TEMPS AND 100-850MB THICKNESS MAY ALLOW SOME SNOW FLAKES IN THE MIX AS WELL ESPECIALLY ALONG THE I-80 CORRIDOR AND IN THE RIDGES. TEMPERATURES NEAR A BLEND OF MODEL MOS. SUNDAY NIGHT INTO MONDAY SURFACE HIGH WILL BUILD INTO REGION WITH CLOUDS DECREASING AND CONTINUED COOL TEMPERATURES. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... SURFACE HIGH PRESSURE WILL RESULT IN DRY CONDITIONS THROUGH MIDWEEK. THE NEXT SYSTEM IS PROGGED TO APPROACH THE AREA BY THE END OF THE WEEK BRINGING A CHANCE OF SHOWERS. BELOW NORMAL TEMPERATURES EARLY NEXT WEEK WILL MODERATE TO NEAR NORMAL FOR MID/LATE WEEK. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A COLD FRONT WILL MAKE ITS APPROACH THIS AFTN. OUT AHEAD OF THE BOUNDARY...LINE SEGMENTS OF SHWRS/ISOLATED TSTMS ARE DEVELOPING ACROSS SOUTHERN/CENTRAL OHIO...WITH THE LEADING LINE ENTERING NORTH CENTRAL WEST VIRGINIA. THESE SHWRS/TSTMS WILL AFFECT ZZV AND MGW IN THE NEXT 1-3 HOURS. THINK PREVAILING LOW END VFR WILL OCCUR...WITH HEAVIER SHWRS PRODUCING MVFR. FURTHER NORTH...MORE ORGANIZED ACTIVITY CLOSER TO THE SURFACE COLD FRONT IS NUDGING SOUTH INTO NORTHWEST PA. THIS WILL AFFECT FKL/DUJ WITH SHWRS AND ISOLATED/SCATTERED TSTMS THROUGH THIS AFTN...WITH THE ACTIVITY MOVING SOUTH TO PA/WV/MD BY MID/LATE AFTN. MVFR CONDITIONS ARE LIKELY IN THE MORE POTENT SHWRS 20-24Z. SURFACE WINDS WILL INCREASE TO 12-15KT WITH LOCAL GUSTS TO 30-35KT. EXPECT A SHARP SHIFT TO NORTHWESTERLY WINDS BEHIND THE BOUNDARY. A PERIOD OF MVFR CIGS IS EXPECTED BEHIND THE AREA OF RAIN TONIGHT. COLD UPPER TROUGH WILL DIG IN FOR THE WEEKEND WITH SHOWERS AND MVFR CIGS EXPECTED. MOST OF THE LOWER CIGS AND RAINFALL SHOULD BE CONFINED TO THE EASTERN PORTS. HIGH PRESSURE WILL RESTORE PREVALENT VFR FOR MONDAY AND TUESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Apr 16, 1:45 PM EDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 145 PM EDT FRI APR 16 2010 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-171745- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 145 PM EDT FRI APR 16 2010 ...SEVERE THUNDERSTORM WATCH 71 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Apr 16, 3:49 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT FRI APR 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG STEUBENVILLE 40.37N 80.65W
04/16/2010 JEFFERSON OH TRAINED SPOTTER
REPORT OF TREES AND ROOFS DAMAGED BY STRONG WINDS.
&&
JDARNLEYLocal storm report, Apr 16, 3:52 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 PM EDT FRI APR 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND DMG WEIRTON 40.40N 80.56W
04/16/2010 HANCOCK WV TRAINED SPOTTER
STRUCTURAL DAMAGE
&&
JDARNLEYLocal storm report, Apr 16, 3:54 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EDT FRI APR 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND GST WHEELING 40.08N 80.70W
04/16/2010 M0 MPH OHIO WV ASOS
WIND REPORTED ON THE WHELLING ASOS AT 250 AT 71 MPH
&&
JDARNLEYLocal storm report, Apr 16, 3:59 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT FRI APR 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG WARSAW 40.34N 82.00W
04/16/2010 COSHOCTON OH LAW ENFORCEMENT
LARGE TREES REPORTED DOWN BY STRONG WINDS
&&
JDARNLEYLocal storm report, Apr 16, 4:00 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT FRI APR 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND GST WHEELING 40.08N 80.70W
04/16/2010 M71.00 MPH OHIO WV ASOS
WIND REPORTED ON THE WHELLING ASOS AT 250 AT 71 MPH
&&
JDARNLEYLocal storm report, Apr 16, 4:02 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT FRI APR 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND GST WHEELING 40.08N 80.70W
04/16/2010 M71.00 MPH OHIO WV ASOS
WIND REPORTED ON THE WHEELING ASOS AT 250 AT 71 MPH
&&
JDARNLEYThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:23 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Lawrence and 2 more | 67 min |
| Apr 16, 4:26 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Washington | 49 min |
| Apr 16, 6:22 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 23 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.